Font Size: Increase | Decrease

What are the risks of missing coagulation appointments?

This question was asked in Sacramento, California and has 8 answer(s) as of 05/20/2013.
I recently broke my hip and had a hip replacement. My doctor told me afterwards that I had DVT and put me on blood thinners. Now he says I have to come in for coagulation every month. I feel fine, do I have to come in so often just to check up after I've already done so much?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (8)

You need to consult your doctor.

Anticoagulation needs to be managed in order to avoid complications such as bleeding or under treating your DVT. You need to keep your appointment at the coagulation clinic.

Yes, if you were placed on warfarin (Coumadin), you need to get your blood checked once a month. This medication has a narrow safety margin. If your blood is too thin, you could have serious internal bleeding. If your blood is not thin enough, the drug will not work well and your DVT could get worse, or you could develop a more serious condition called pulmonary embolus. The FDA recently approved a new drug for the treatment of DVT called Xarelto. This medication does not require blood tests.

There can be serious risk from unmonitored anti-coagulation. The monitoring is important to make sure the blood does not get too thick, which can cause blood clots, or blood is too thin, which can lead to bleeding. With properly monitored anti-coagulation the risk of bleeding or clots is about 1% a year. With unmonitored anti-coagulation, the risk of complications is much higher.

Always follow you doctors orders, period.

Yes, I check coagulation profile every week. Risk is repeat blood colt pulmonary embolus and death or too much blood thinner could lead to bleeding, for example into your head with major stroke. I would recommend a weekly blood test.

Yes it is very important to have your blood checked because Coumadin has a way of causing the degree of coagulation to go up and down.

The anticoagulants which are available for home use are not "blood thinners". The anticoagulant drugs slow down clotting. The oral medication which has been used for so many years and which remains an important anticoagulant is warfarin. It is important to monitor the anticoagulant effect of warfarin to be sure that one remains adequately anti coagulated and to be sure that one is not receiving too much drug. The anticoagulant effect of warfarin may change for a variety of reasons, especially if there is a variation in the amount of vitamin k in one's diet. Also, the INR (blood test) result may show wide variations in the anticoagulant effect with no other signs to the patient that he is receiving too much or too little drug. The risk of too much anticoagulant is spontaneous bleeding, sometimes with lethal consequences, and too little anticoagulant leaves one at risk for abnormal clotting. My opinion is that the INR should be checked for patients taking warfarin no less frequently than monthly and many patients need to be monitored more frequently. Reasons for more frequent monitoring include significant variability of test results, changes in diet or other medications such as initiation of antibiotic therapy, changes in the dosage of warfarin, and recent initiation of treatment. The issue is safety.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.